A previously healthy 26-year-old white woman developed headache, fever, and malaise during a 2-week period. She was evaluated by her primary care physician, who gave her azithromycin for a presumed bacterial infection. She had started taking oral minocycline hydrochloride for acne vulgaris 2 weeks prior to development of symptoms. Her only other recent medications included oral contraceptives and tetracycline hydrochloride, which she had been taking for several months. During the next week, she developed a generalized erythematous eruption and intractable nausea and vomiting. She presented to the local emergency department and was admitted to the hospital, where she went into respiratory distress requiring intubation and mechanical ventilation. Prior to transfer to the intensive care unit at our institution, she suffered 2 brief, generalized tonic, clonic seizures. An infectious cause was suspected initially. Hepatitis A, B, and C and cytomegalovirus antibody titers were obtained, in addition to blood and urine cultures. The admitting team requested a dermatology consultation a few days after her arrival.
Hitchcock MG, Williford PM, Clayton BD. Minocycline Hypersensitivity With Respiratory Failure. Arch Dermatol. 1999;135(2):139–140. doi:10.1001/archderm.135.2.139
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: